Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 55, NWS Twin Cities, MN

May 11, 2022Dakota County, Scott County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at May 11, 2022, 7:13 AM CDT for Dakota County, Scott County, Minnesota. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2022, 7:13 AM CDT (12:13 UTC)
Expired
May 11, 2022, 7:23 AM CDT
In force
10 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Dakota County, MN, Scott County, MN

The radar

The Minneapolis radar (KMPX), 15 km from the middle of the area, began a volume at 12:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 0.2 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1699 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

906 
WUUS53 KMPX 111213
SVRMPX
MNC037-139-111245-
/O.NEW.KMPX.SV.W.0055.220511T1213Z-220511T1245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
713 AM CDT Wed May 11 2022

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  West central Dakota County in east central Minnesota...
  Scott County in east central Minnesota...

* Until 745 AM CDT.

* At 712 AM CDT, a severe thunderstorm was located near New Prague,
  or 20 miles northwest of Northfield, moving north at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Prior Lake, Burnsville, Shakopee and Savage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4476 9362 4480 9357 4481 9344 4480 9339
      4478 9338 4480 9330 4479 9325 4454 9337
      4455 9367
TIME...MOT...LOC 1212Z 196DEG 22KT 4460 9352 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

NDC
1 follow-up statement
557 
WWUS53 KMPX 111223
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
723 AM CDT Wed May 11 2022

MNC037-139-111233-
/O.CAN.KMPX.SV.W.0055.000000T0000Z-220511T1245Z/
Dakota MN-Scott MN-
723 AM CDT Wed May 11 2022

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL DAKOTA AND SCOTT
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.

LAT...LON 4476 9362 4480 9357 4481 9344 4480 9339
      4478 9338 4480 9330 4479 9325 4454 9337
      4455 9367
TIME...MOT...LOC 1219Z 196DEG 22KT 4467 9349 

$$

NDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:31 AM CDT, 42 minutes earlier.

Area forecast discussion, May 11, 6:31 AM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
631 AM CDT Wed May 11 2022

.DISCUSSION...(Today through Tuesday)
Issued at 236 AM CDT Wed May 11 2022

* KEY MESSAGES:

- Conditions favor severe storms/supercells with large hail and
  possible tornadoes this afternoon. Tornado threat maximized near a
  warm front.

- Heavy rain/flash flooding is an increasing threat tonight especially
  if storms end up tracking over the same locations.

- More severe storms expected Thursday, highest threat across western
  Minnesota.

An active two days are in store with an unseasonably warm and humid
airmass over the Central/Northern Plains setting the stage for
several rounds of strong storms as a large trough approaches from the
west. Currently a well-defined surface warm front stretches west-
to-east near I-80 in Iowa with the 850-hPa boundary further north
over southern Minnesota. This elevated boundary is already sparking a
few showers/weak storms near I-90 which is a signal of things to
come later today as the front quickly lifts northward. Currently a
lack of defined upper-level ascent and very dry air above 850 hPa
are keeping these cells limited in coverage and strength, and this
should continue to be the case through early/mid afternoon as upper-
level heights rise and the warm front surges north into central MN.

By late this afternoon storms are expected to rapidly grow across
southwest Minnesota as an upper wave approaches from the west and
feeds an increasing low-level jet toward the northward-advancing warm
front. A surge of warm and humid air from the south will bring
temperatures in the mid/upper 80s into southern MN with dewpoints
rapidly rising into the lower 70s. The resulting strong instability
combined with deep-layer shear of 50-60 kts will be more than
favorable for strong supercells capable of very large hail,
especially those that can develop near and just south of the warm
front where storm-relative helicity will be maximized. This helicity
could also favor tornadoes near the warm front, although this threat
is much more conditional on LCL heights and potential for strong/cold
downdrafts to lessen a prolonged tornado threat...as well as storm
motion which may cause storms to cross north of the warm front and
become more elevated in nature. These factors will need to be
watched closely this afternoon to see if and where a more localized
enhanced tornado threat can develop if these factors can become
overcome.

Storms should increase in coverage this evening as they push into
central/eastern Minnesota and eventually western Wisconsin. Large
hail, wind and isolated tornadoes will remain a threat through this
time, however the main focus through this period will be an
increasing threat for very heavy rain and flash flooding. This will
especially become true toward sunset as storm motion vectors veer to
become more parallel to the warm front, and an increasing LLJ feeds
copious moisture into the boundary. Widespread 1" to 2" rainfall
amounts seem probable from southern MN into areas near/just north of
the Twin Cities and into northwest Wisconsin. If storms end up
training repeatedly over a few locations then isolated amounts of 3"
or 4" would not be out of the question.

Once storms clear out late tonight, attention will turn to
unseasonable heat and humidity on Thursday followed by another round
of strong to severe storms. With 850 hPa temperatures rising to as
high as 22C, full mixing would favor surface temperatures as high as
the lower 90s. Combined with dewpoints in the upper 60s/near 70 this
would push heat index values in the lower or even mid 90s. This could
approach heat advisory criteria especially for the Twin Cities, but
will need to watch a couple of factors before pulling the trigger on
this, namely 1) potential for cloud cover to cut back on full heating
and 2) lower dewpoints mixing down and keeping heat index values
limited.

Regardless of how high Thursday's temperatures get, the airmass will
once again be very unstable setting the stage for another round of
strong to severe storms Thursday afternoon and evening as the main
upper trough to the west pushes through. Shear profiles will once
again favor supercells with large hail and a few tornadoes,
especially early in the event over western MN and also closer to the
warm front over central/northern MN, but given the extent of the
upper forcing a more linear storm mode appears favorable with
damaging winds a higher threat. How widespread these winds can become
will depend on shear/cold pool interactions which will need to wait
until closer to the event to be better assessed. Higher moisture
could prevent outflow from surging ahead of the storms too quickly,
which would favor a more long-lived wind event as the storms push
toward the Twin Cities and western Wisconsin. Heavy rain will again
be possible, but not as high as Wednesday's threat given a quicker
west-to-east progression of the overall system.

Behind Thursday's strong storm system, a transition to more zonal
upper flow will bring somewhat cooler and much drier air into the
area for Friday and into the weekend. With temperatures in the
lower/mid 70s and dewpoints in the 40s and 50s, we should get to
enjoy quite a nice spring weekend across the area...a seeming rarity
this spring so far.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 624 AM CDT Wed May 11 2022

Strong storms currently south of KMSP should eventually weaken but
may get close to MSP if current trends continue. Otherwise VFR today
with gradually veering winds to SE. Complex of strong storms expected
to develop over southwest and western MN late this afternoon and
spread into MSP area and points north late evening into the early
morning. Damaging wind gusts possible when these storms come through.

KMSP...
Strong storm to the south should begin weakening as it approaches
MSP, but may hold together long enough to impact the terminal. Will
monitor storm trends and add thunder to TAF shortly if current trends
continue. Otherwise more widespread storms expected near or shortly
after sunset and could be strong/severe with high wind.

/OUTLOOK FOR KMSP/
Thu...VFR/MVFR, chc SHRA/TSRA. Wind S 10-15G25 kts.
Fri...Mainly VFR. Wind SW 10 kts.
Sat...VFR, chc pm MVFR with -SHRA. Wind WNW 10-15g25kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...DPH
AVIATION...DPH
Hazardous weather outlook, May 11, 4:30 AM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
430 AM CDT Wed May 11 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
120930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
430 AM CDT Wed May 11 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Strong to severe storms are expected across much of the area today
and tonight. Very large hail, damaging winds and a few tornadoes
are possible. In addition, very heavy rain and localized flash
flooding are possible, especially near and after sunset.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another round of widespread strong to severe storms is expected
Thursday afternoon and evening, with large hail and damaging winds
the primary threats. Isolated tornadoes are also possible,
especially across western Minnesota.

Temperatures could reach the lower 90s Thursday afternoon with
heat index values as high as 95 degrees.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed today and Thursday.

In the hours before

Special weather statement, May 11, 5:32 AM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
532 AM CDT Wed May 11 2022

MNZ074-075-111100-
Brown MN-Nicollet MN-
532 AM CDT Wed May 11 2022

...A strong thunderstorm will impact portions of southeastern Brown
and central Nicollet Counties through 600 AM CDT...

At 532 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hanska, or 6 miles southwest of New Ulm, moving northeast at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  New Ulm around 540 AM CDT.
  Courtland around 545 AM CDT.

This includes U.S. Highway 14 between mile markers 96 and 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4419 9473 4443 9450 4435 9416 4425 9433
      4426 9436 4423 9437 4412 9457
TIME...MOT...LOC 1032Z 219DEG 28KT 4423 9452

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

DPH
Special weather statement, May 11, 5:48 AM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
548 AM CDT Wed May 11 2022

MNZ076-083>085-111115-
Steele MN-Le Sueur MN-Waseca MN-Blue Earth MN-
548 AM CDT Wed May 11 2022

...A strong thunderstorm will impact portions of south central Le
Sueur, west central Steele, east central Blue Earth and Waseca
Counties through 615 AM CDT...

At 548 AM CDT, Doppler radar was tracking a strong thunderstorm near
Waldorf, or 20 miles southeast of Mankato, moving northeast at 30
mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Janesville around 555 AM CDT.
  Waseca around 605 AM CDT.

This includes the following highways...
 Interstate 35 near mile marker 41.
 U.S. Highway 14 between mile markers 141 and 173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4387 9362 4403 9391 4426 9378 4407 9323
TIME...MOT...LOC 1048Z 219DEG 28KT 4399 9366

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

DPH
Special weather statement, May 11, 6:32 AM CDT, 41 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
632 AM CDT Wed May 11 2022

MNZ084-085-111200-
Steele MN-Waseca MN-
632 AM CDT Wed May 11 2022

...A strong thunderstorm will impact portions of northern Steele and
northeastern Waseca Counties through 700 AM CDT...

At 632 AM CDT, Doppler radar was tracking a strong thunderstorm over
Waseca, or 14 miles west of Owatonna, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Waseca around 635 AM CDT.

This includes the following highways...
 Interstate 35 between mile markers 40 and 47.
 U.S. Highway 14 between mile markers 153 and 174.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4408 9366 4420 9346 4420 9333 4411 9312
      4395 9350
TIME...MOT...LOC 1132Z 227DEG 10KT 4407 9351

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

NDC
Special weather statement, May 11, 7:00 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
700 AM CDT Wed May 11 2022

MNZ077-084-085-111230-
Steele MN-Waseca MN-Rice MN-
700 AM CDT Wed May 11 2022

...A strong thunderstorm will impact portions of northern Steele,
northeastern Waseca and southeastern Rice Counties through 730 AM
CDT...

At 700 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Waseca, or 7 miles west of Owatonna, moving northeast
at 20 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Owatonna and Medford.

This includes the following highways...
 Interstate 35 between mile markers 40 and 53.
 U.S. Highway 14 between mile markers 164 and 178.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4402 9342 4415 9351 4433 9310 4421 9304
      4407 9305
TIME...MOT...LOC 1200Z 244DEG 18KT 4410 9337

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

NDC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 5:32 AM CDTSpecial Weather StatementMPXNicollet28 min
May 11, 5:48 AM CDTSpecial Weather StatementMPXWaseca27 min
May 11, 6:10 AM CDTSevere Thunderstorm WarningMPXLe Sueur, Rice, Waseca35 min
May 11, 6:32 AM CDTSpecial Weather StatementMPXSteele28 min
May 11, 6:41 AM CDTSevere Thunderstorm WarningMPXLe Sueur, Rice, Scott34 min
May 11, 7:00 AM CDTSpecial Weather StatementMPXSteele30 min
May 11, 7:29 AM CDTSpecial Weather StatementMPXDodge31 min
May 11, 7:36 AM CDTSpecial Weather StatementMPXWaseca84 min
May 11, 8:02 AM CDTSevere Thunderstorm WarningMPXGoodhue28 min
May 11, 8:10 AM CDTSpecial Weather StatementMPXRice35 min
May 11, 8:29 AM CDTSevere Thunderstorm WarningMPXGoodhue31 min
May 11, 8:45 AM CDTSpecial Weather StatementMPXSteele60 min
May 11, 9:22 AM CDTSpecial Weather StatementMPXGoodhue53 min
May 11, 10:20 AM CDTRiver Flood WarningMPXGoodhue26 hr
May 11, 11:23 AM CDTSpecial Weather StatementMPXMeeker37 min
May 11, 11:44 AM CDTSevere Thunderstorm WarningMPXMeeker, Stearns33 min
May 11, 11:45 AM CDTSpecial Weather StatementMPXTodd30 min
May 11, 11:56 AM CDTSevere Thunderstorm Warning Considerable damage threatMPXYellow Medicine49 min
May 11, 12:10 PM CDTSpecial Weather StatementMPXWright50 min
May 11, 12:16 PM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Wright44 min
May 11, 12:30 PM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine45 min
May 11, 12:37 PM CDTSevere Thunderstorm WarningMPXChippewa, Renville, Yellow Medicine23 min
May 11, 12:41 PM CDTSpecial Weather StatementMPXHennepin49 min
May 11, 12:58 PM CDTSpecial Weather StatementMPXRedwood32 min
May 11, 1:00 PM CDTSevere Thunderstorm WarningMPXMartin, Watonwan45 min
May 11, 1:16 PM CDTSpecial Weather StatementMPXRenville29 min
May 11, 1:24 PM CDTSevere Thunderstorm WarningMPXRedwood, Renville36 min
May 11, 1:31 PM CDTTornado WarningMPXMartin, Watonwan29 min
May 11, 1:39 PM CDTSpecial Weather StatementMPXSherburne, Wright51 min
May 11, 2:26 PM CDTSpecial Weather StatementMPXMeeker49 min
May 11, 2:39 PM CDTSpecial Weather StatementMPXIsanti66 min
May 11, 3:03 PM CDTSevere Thunderstorm WarningMPXMeeker, Stearns, Wright42 min
May 11, 3:18 PM CDTSevere Thunderstorm WarningMPXIsanti, Mille Lacs, Sherburne42 min
May 11, 3:57 PM CDTSevere Thunderstorm WarningMPXChisago, Isanti, Kanabec, Mille Lacs, Sherburne63 min
May 11, 4:47 PM CDTSpecial Weather StatementMPXRedwood28 min
May 11, 5:04 PM CDTSevere Thunderstorm WarningMPXRedwood, Renville26 min
May 11, 5:23 PM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine38 min
May 11, 5:25 PM CDTSpecial Weather StatementMPXRenville35 min
May 11, 5:51 PM CDTSevere Thunderstorm WarningMPXRedwood, Renville, Yellow Medicine39 min
May 11, 5:54 PM CDTSpecial Weather StatementMPXMcLeod, Sibley36 min
May 11, 5:55 PM CDTSevere Thunderstorm WarningMPXBrown, Redwood65 min
May 11, 6:11 PM CDTTornado WarningMPXBrown, Redwood34 min
May 11, 6:16 PM CDTSevere Thunderstorm WarningMPXBrown, Watonwan44 min
May 11, 6:17 PM CDTSevere Thunderstorm WarningMPXRenville43 min
May 11, 6:24 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker36 min
May 11, 6:28 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXMartin62 min
May 11, 6:29 PM CDTTornado WarningMPXBrown, Watonwan46 min
May 11, 6:31 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXNicollet, Renville, Sibley59 min
May 11, 6:35 PM CDTTornado WarningMPXRenville40 min
May 11, 6:40 PM CDTTornado WarningMPXNicollet, Sibley50 min
May 11, 6:52 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXBlue Earth, Brown, Nicollet, Watonwan53 min
May 11, 6:53 PM CDTTornado WarningMPXMartin, Watonwan37 min
May 11, 6:59 PM CDTTornado Warning Tornado observedMPXMcLeod, Renville, Sibley46 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.